Ohio, 2020

Hail and Damaging Winds in Ohio, May 26, 2020

May 26, 2020 · NWS CLE · 4 events in 3 counties and zones

During the afternoon of the 26th, northwestern Ohio was located in the warm sector between a surface high centered near Chesapeake Bay and a surface low moving from northern Minnesota to southwestern Ontario. Scattered thunderstorms developed via daytime heating by early afternoon and moved generally northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the afternoon of the 26th, northwestern Ohio was located in the warm sector between a surface high centered near Chesapeake Bay and a surface low moving from northern Minnesota to southwestern Ontario. Scattered thunderstorms developed via daytime heating by early afternoon and moved generally northward. These storms occurred in an environment with moderate instability and DCAPE, and weak vertical wind shear. There were several reports of straight-line wind damage and one report of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 26, 3:01 PM EST, 8 minutes earlier.

Area forecast discussion, May 26, 3:01 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
401 PM EDT Tue May 26 2020

.SYNOPSIS...
The western periphery of high pressure will extend back into the
Ohio Valley through Wednesday. Weak low pressure enters from
the Carolinas on Wednesday and moves north along the
Appalachians on Wednesday night into Thursday. A cold front
crosses the area on Friday. High pressure enters the Great
Lakes region for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A couple showers and thunderstorms have developed over western
Ohio and will persist for the next couple of hours before
diminishing with the loss of diurnal heating. Any storms will
remain sub-severe with lack of shear over the region. Diurnal
cumulus over the region should also follow suit and persistence
seems to be the forecast for tonight with lows in the mid to
upper 60s over the forecast area.

The upper high moves east on Wednesday and some better flow from
the south allows for more moisture to enter the region, allowing
for better cloud cover. Warm temperatures (remaining in the mid
to upper 80s) and continued high instability over the region
will allow for some more isolated/scattered, diurnally-driven
showers and storms over NW Ohio but limited elsewhere. Low
pressure enters from the south on Wednesday night, bringing more
widespread clouds and rain chances late in the period.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A fairly active short term period expected across the region as a
closed upper low fills over the mid Mississippi valley into the
lower Ohio valley. Good moisture return expected from the Gulf and
Mid Atlantic regions will allow for periodic shower/thunderstorms
chances Thursday into Friday. The pattern becomes more progressive
Friday and Friday night as a potent shortwave trough slides
southeast from the Northern Tier through the Great Lakes, forcing a
cold front southeast across the region. The front will clear the
area to the east Friday night, with high pressure building into the
region from the west bringing drying conditions. Highs in the low
80s Thursday will follow with highs in the mid 70s to near 80
Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A cooler and more quiet long term period on tap as a large area of
high pressure slowly builds southeast across the region through the
period. Dry conditions are expected during this time, with no
significant precipitation potential across the region until Tuesday
at the earliest. Highs will only reach the mid to upper 60s over the
weekend, with normal temperatures Monday and a return to above
normal temperatures likely midweek.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Isolated showers and thunderstorms are developing in the
southwestern part of the area and will dissipate by this evening,
but VFR conditions will remain at most locations for the remainder
of the day. Only have a vicinity thunder mention at KFDY for a
few hours this afternoon for this convection.

Scattered cumulus field will develop on Wednesday afternoon and
isolated showers or thunderstorms are possible in western Ohio
on Wednesday afternoon, but VFR conditions are expected. Winds
will be southeasterly at inland terminals, but both KCLE and
KERI will have a few hours of northeasterly winds this
afternoon, with winds becoming southeasterly after sunset. A
lake breeze will produce a northeasterly wind shift at KCLE and
KERI on Wednesday afternoon.

Outlook...Non-VFR possible with scattered thunderstorms on Thursday.
More widespread thunderstorms and non-VFR possible Friday with a
cold front.

&&

.MARINE...
A quiet few days on the lake as high pressure remains in control
across the region. Southerly winds developing across the lake
tonight will become easterly Wednesday, with some potential for
minor lakeshore flooding across the western basin. Winds will become
southerly again late Thursday and Thursday night as a cold front
approaches the lake from the west. The front will cross the lake
late Friday and Friday night with winds becoming northerly Saturday
and Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Maines/Sefcovic
MARINE...Greenawalt
Hazardous weather outlook, May 26, 3:07 AM EST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
407 AM EDT Tue May 26 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-270815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
407 AM EDT Tue May 26 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 1:30 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
230 PM EDT Tue May 26 2020

OHZ006-008-018-261915-
Seneca-Wood-Sandusky-
230 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SENECA...SOUTHWESTERN
SANDUSKY AND SOUTHEASTERN WOOD COUNTIES...

At 230 PM EDT, a strong thunderstorm was located near New Riegel, or
near Tiffin, moving north at 20 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tiffin, Fostoria, New Riegel, Wayne, Bettsville, Risingsun, Helena,
West Millgrove, Burgoon, Bascom and Kansas.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4136 8323 4105 8316 4099 8338 4100 8339
      4104 8342 4116 8342 4117 8350 4128 8357
TIME...MOT...LOC 1830Z 162DEG 17KT 4110 8331

Sefcovic
Special weather statement, May 26, 2:13 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
313 PM EDT Tue May 26 2020

OHZ017-018-027-262000-
Seneca-Wyandot-Hancock-
313 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...
NORTHWESTERN WYANDOT AND SOUTHEASTERN HANCOCK COUNTIES...

At 313 PM EDT, a strong thunderstorm was located near Upper Sandusky,
moving northwest at 10 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Upper Sandusky, Vanlue, New Riegel, Carey, Wharton and Kirby.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4083 8320 4076 8342 4095 8359 4105 8347
      4108 8328
TIME...MOT...LOC 1913Z 157DEG 10KT 4086 8336

Sefcovic
Special weather statement, May 26, 3:07 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
407 PM EDT Tue May 26 2020

OHZ017-262030-
Hancock-
407 PM EDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK COUNTY...

At 407 PM EDT, a strong thunderstorm was located over Findlay, moving
northwest at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Findlay, North Baltimore, McComb, Van Buren, Benton Ridge and Jenera.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4117 8373 4117 8365 4101 8353 4090 8372
      4108 8389 4110 8388
TIME...MOT...LOC 2007Z 143DEG 25KT 4102 8369

Oudeman

The radar

The Cleveland radar (KCLE), 158 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 26, 3:09 PM EST
Where
Hancock County, (Fdy)findlay Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.020, -83.680

Findlay Airport ASOS reported a 59 mph peak wind gust from a thunderstorm.

Thunderstorm Wind, Wood

When
May 26, 3:25 PM EST
Where
Wood County, Rossford
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.620, -83.570

Multiple trees down in Rossford. Estimated 60 mph peak wind gust from thunderstorm.

Hail, Lucas

When
May 26, 3:33 PM EST
Where
Lucas County, 0.39 mi E of Ottawa Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.671, -83.623

Nickel to quarter-size hail near the intersection of Secor Road and Kenwood Boulevard on the west side of Toledo.

Thunderstorm Wind, Lucas

When
May 26, 3:37 PM EST
Where
Lucas County, Ottawa Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.670, -83.630

Numerous tree branches down in the Ottawa Hills area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893670, 893671, 893681, 893949.